Which? uses cookies to improve our sites and by continuing you agree to our cookies policy.

Calpol and other infant paracetamol pain relief

By Anna Studman

Put us to the test

Our Test Labs compare features and prices on a range of products. Try Which? to unlock our reviews. You'll instantly be able to compare our test scores, so you can make sure you don't get stuck with a Don't Buy.

The lowdown on Calpol and other infant paracetamol pain relief suspensions. How much they cost, what’s in them, and how much to give.

Most parents reach for Calpol to soothe their poorly little one in the middle of the night. The bestselling baby and child paracetamol pain and fever treatment in the UK shifts more than 12m units a year in the UK, and research by the Medicines and Healthcare Products Regulatory Agency (MHRA) says that 84% of kids will have been given Calpol by the time they reach six months.

It’s a great example of the power of brand recognition: Calpol is so popular it’s a household buzzword for many families with young children. So when you’re looking for something to help treat your ill baby, you’re probably likely to go with what you know and, therefore, trust.

Why is Calpol so expensive?

But if you’re continually reaching for the Calpol, the number of bottles you buy can soon add up. 

And there are own-brand infant paracetamol alternatives available from Asda, Boots, Sainsbury’s, Tesco and more.

We’ve compared the price of Calpol with own-brand and generic infant paracetamol suspensions to find the cheapest place to get your infant pain relief. 

We’ve also looked at the pricing difference between the medicine in a bottle and dissolvable sachets, so you can see how much you’re paying per dose.

Log in to find out how you can save by switching to a different infant paracetamol pain relief.

Not a Which? member? Sign up for a £1 Which? trial to access this research and our thousands of other reviews. 
 

Given the rate at which many parents will go through Calpol, you could save yourself a fair amount of money. And if you find yourself continually popping out to the local express supermarket to stock up on pain relief in the middle of the night, it’s worth trying to remember to get it with your weekly shop instead. We’ve found it’s easier to get own-brand medicines in larger supermarkets, while the smaller branches tend to stock branded medicines.

There’s also a difference depending on the type of Calpol you choose. Although individual sachets can be handy to carry around, you’re paying for convenience – a bottle of suspension will save you money, dose for dose.

What’s in Calpol?

Importantly, both the generic and branded medicines have exactly the same active ingredient and concentration. The active ingredient is paracetamol, with a concentration of 120mg per 5ml.

Should I go for sugar-free or colour-free Calpol?

Steve Tomlin, consultant pharmacist for the Royal Pharmaceutical Society, says it’s all about balance:

He mentions ingredients, such as sorbitol, present in some paracetamol suspensions which can cause diarrhoea, and aspartame in other medicines which can be harmful to some patients.

The worries with added sugar are tooth decay, diabetes and obesity. But Tomlin points out that Calpol and paracetamol suspensions are intended for use only over the course of a day or so, and in small doses, so the accompanying small amount of sugar shouldn’t be cause for alarm. In any case, dental hygiene and a good diet should of course be a priority for children beyond the medicine they are given.

In terms of other additives and sweeteners, Tomlin notes that children with underlying conditions or allergies might be sensitive to some of these ingredients. He recommends that parents should check with their GP or pharmacist if unsure. Allergy warnings are not always visible on the side of the bottle. We’ve compiled a table of some of the most common potentially allergenic ingredients in various paracetamol suspensions to help you identify where a risk might be present. Detailed information about the ingredients in medicines can be found in patient information leaflets and should be always be consulted before use.

Find out what we discovered about the additives in Calpol. Which? members can get access to our full table of ingredients and allergens by logging in. Not a Which? member? Sign up for a trial.

How long does Calpol take to work?

Steve Tomlin advises that you may start to see some effect after 20-30 minutes, but it might take up to an hour for the full effect to set in.

How much Calpol should I give my child?

As we’ve mentioned, Calpol should only be used as an acute medicine – that is, in small doses and for a short time. We know that parents can get confused about how much paracetamol to give their children, with concerns about giving too much, and dosage guidelines being changed in recent years.

Steve Tomlin stresses that, on the whole, paracetamol is a very safe drug, but warns that it doesn't take too much above the normal dose over a couple of days for it to start causing problems (mainly to the liver). While a couple of millilitres extra on a one-off dose one day should not be a problem, administering the maximum dose over a few days may start to pose a health risk.

Detect a fever easily with a digital thermometer.

Each pack of paracetamol suspension comes with dosage guidelines organised into age bands, but Steve Tomlin urges parents to use these with caution. For example, a very small two-year-old should take a smaller dosage than the two- to four-year-old age band.

Paracetamol dosage guidelines
Age Dosage
3 months to 6 months 2.5ml of infant paracetamol suspension, given up to four times per day
6 months to 24 months 5ml of infant paracetamol suspension, given up to four times a day
2 years to 4 years 7.5ml of infant paracetamol suspension, given up to four times a day
4 years to 6 years 10ml of infant paracetamol suspension, given up to four times a day
6 years to 8 years 5ml of paracetamol six-plus suspension, given up to four times a day
8 years to 10 years 7.5ml of paracetamol six-plus suspension, given up to four times a day
10 years to 12 years 10ml of paracetamol six-plus suspension, given up to four times a day
Table notes
1 Source: NHS

If you are giving your child any other medicine at the same time, it is important to check that it doesn’t also contain paracetamol and that you are not ‘doubling up’. As well, if a child is being looked after by a few different people in the day – at nursery or with grandparents – a bit more of an effort to keep track of the number of doses might be necessary.

Again, the bottom line is that the odd dose for the vast majority of patients is safe, as long the medicine isn’t taken long term.

Related articles

SHARE THIS PAGE